The FDA has issued a Class I recall and directed Alere San Diego to recall the Alere INRatio2 PT/INR Professional Test Strips because the results disagreed with the confirmed PT/INR reference test results performed by a central laboratory. Alere began investigating the accuracy of the device due to complaints of patients who had a therapeutic or near-therapeutic INR result with the Alere INRatio2 PT/INR Professional Test Strip but a significantly higher INR result (outside of therapeutic range) when re-testing was performed by a central laboratory because of deterioration in the patient’s clinical condition. The company received nine reports of malfunctions, six injuries and three deaths, caused by bleeding.
The Alere lNRatio2 PT/INR Monitoring System is used for quantitative determination of international normalized ratio (INR) in fresh, capillary whole blood to monitor the effect of warfarin on clotting time (prothrombin time). The Alere INRatio2 PT/INR Monitoring System is intended for use outside of the body (in vitro diagnostic use).
The are part of the Alere lNRatio2 PT/INR Monitoring System which also consists of the INRatio2 Monitor. This recall is expected to cause a shortage of test strips for the Alere INRatio2 professional PT/INR testing.
Alere will transition customers from the current Alere INRatio2 PT/INR Professional Test Strip (PN 99008G2) to the Alere INRatio PT/INR Test Strip (PN 100139) because the Alere INRatio PT/INR Test Strip is not affected by this recall. The affected test strips were manufactured from August 22, 2013, through April 2, 2014, and distributed from August 26, 2013, through April 2, 2014.
Class I recalls are the most serious type of recall and involve situations in which there is a reasonable probability that use of these products will cause serious adverse health consequences or death. Health care professionals and consumers may report adverse reactions or quality problems they experienced using these products to MedWatch: The FDA Safety Information and Adverse Event Reporting Program either online, by regular mail or by FAX.. Click here to read more about the recall http://www.fda.gov/medicaldevices/safety/listofrecalls/ucm397509.htm